Monday May 15, 2006
Case: 52 year old male is back from cardiac angioplasty with abciximab (ReoPro) infusion. Pre-cath labs were normal. CBC was send per protocol after 4 hours of abciximab infusion and lab call with critical platelet level of 62. Abciximab was stopped and hematology consulted. Hematology advised to restart abciximab !!
Pseudothrombocytopenia is a common phenomenon with patients on abciximab (ReoPro). It is a benign condition and is not a real thrombocytopenia as platelets actually clump in collecting tubes containg EDTA. It is an important diagnosis to make as it may leave patient without an appropriate treatment. Diagnosis can be made by reviewing peripheral blood film or drawing blood in citrated or heparinized tube. It is not clear why abciximab cause more EDTA-induced platelet clumping.
* EDTA (Ethylenediaminetetraacetic acid) is a commonly used anticoagulant in sampling tubes for blood counts.
References: click to get abstract/article
1. Occurrence and clinical significance of pseudothrombocytopenia during abciximab therapy J Am Coll Cardiol. 2000 Jul;36(1):75-83.
2. Abciximab-Associated Pseudothrombocytopenia - Circulation. 2000;101:938
3. EDTA dependent pseudothrombocytopenia caused by antibodies against the cytoadhesive receptor of platelet gpIIB-IIIA - Journal of Clinical Pathology 1994;47:625-630
4. Pseudothrombocytopenia Volume 329:1467 Nov. 11, 1993